Skip to main content

Drug overdose: Know the signs and how to respond

| Healthy You | Safety

Closeup of person's hands pouring white pills from bottle

Be prepared to take quick action. You could save a life.

Opioids are powerful medicines that block your brain from feeling pain. When taken safely —with a prescription and under the care of a trusted healthcare provider — they can be the right treatment for pain. But they don’t heal the cause of the pain.  
 
Common opioids include oxycodone, hydrocodone, codeine, fentanyl and morphine.  
 
In recent years, these medications have gotten stronger and more potent. Anyone can become addicted. And it’s easy to accidentally take too much medicine. This is true even if there’s no history of addiction.  
 
“Many factors contribute to the risk of overdose,” shares Heather McArthur, DO,  an emergency and trauma care doctor at PeaceHealth in Florence, Oregon. “If you don’t take medicine as directed or mix different drugs, there is some risk for accidental overdose. Untreated mental conditions such as depression and suicidal thoughts can also lead to intentional overdose.”     

You may have heard reports about the opioid epidemic on the news. Since many people take this type of medication, overdoses have become more common. And that’s scary. 
 
If you know the signs of drug overdose and how to respond, you could save lives and give loved ones a chance at recovery.  

How to know if someone has overdosed  

When someone has taken too high a dose, it can be hard to recognize the signs. Here are some symptoms to watch for:  

  • Difficulty breathing. 
  • Choking or gurgling sounds. 
  • Unconsciousness. 
  • Eyes narrowed to a pinpoint. 
  • Pale or blueish skin.
  • Slow or irregular heartbeat. 

 
Call for help 

If you suspect someone is experiencing an overdose: 

  • Call 911 right away.  
  • Stay with the person and follow the directions of first responders.  
  • Share details with first responders (person's name, age and any known substance use). 

 
Consider carrying naloxone 

Naloxone is a medication that can reverse the effects of an opioid overdose, if given in time. It's available in several forms, including a nasal spray. You can find it over- –the -counter at many stores that sell medications. You may want to add it to your first aid kit or carry it with you. 

Protect yourself

When responding to an overdose, take care of your own health, too. Wear gloves when giving someone naloxone. Avoid touching any needles, pills or other medication-related materials. 

Give support 

After an overdose, show care and compassion for the person and their loved ones.  

  • Share treatment resources. 
  • Offer emotional support without judgement. 
  • Help them develop a safety plan to avoid future overdoses. 

 “One of the most important things you can do is just be there to listen. Try not to judge or argue,” says Dr. McArthur. “You can also help by removing medications or anything that could cause harm or injury. Be supportive. Encourage them to use the resources provided by healthcare professionals who understand addiction and recovery.” 
 

portrait of Heather L. McArthur DO

Heather L. McArthur DO

Emergency Medicine
Internal Medicine
Hospital Medicine

Heather L. McArthur DO practices Hospital Medicine in Florence

Tags